What is RSS?

RSS or Red Skin Syndrome, also known as Topical Steroid Addiction (TSA) or Topical Steroid Withdrawal (TSW), is a debilitating condition that can arise from the use of topical steroids to treat a skin problem, such as eczema. RSS can also arise from topical steroid use in individuals with no prior skin condition; such as with cosmetic use for skin bleaching or to treat acne, or in the case of caregivers who neglect to wash their hands after applying topical steroids on someone else.

Topical steroids are also called topical corticosteroids, glucocorticosteroids, and cortisone. They come in many different preparations including creams, ointments, oils, gels, and lotions. Some are sold over-the-counter; others require a doctor’s prescription.

RSS is characterized by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments. In RSS, topical steroids are effective for a period of time to treat the skin condition. As time passes, however, applying topical steroids results in less and less clearing. The original problem escalates as it spreads to other areas of the body. In the case of eczema, this “progression” is often mistaken for worsening eczema.

RSS is an iatrogenic condition, which means it is a condition caused inadvertently by a medical treatment. Not everyone who uses topical steroids will develop RSS. It is unclear why some individuals experience RSS secondary to topical steroid therapy and why others do not.

Why is RSS sometimes called “Topical Steroid Addiction” or “Topical Steroid Withdrawal”?

The terms Red Skin Syndrome (RSS), Topical Steroid Addiction (TSA), and Topical Steroid Withdrawal (TSW) are often used interchangeably, and sorting out the acronyms can get a little confusing. Each of these terms has a slightly different meaning, so some background can be helpful.

Topical Steroid Addiction (TSA)

The term “addiction” is used to describe a situation that includes both 1) increased tolerance to a given substance and 2) well-defined physiological symptoms upon withdrawal. “Topical Steroid Addiction” describes the origin of Red Skin Syndrome, in which the body develops tolerance to topical steroid therapy— requiring more of the drug to be used to achieve the previous therapeutic benefit, and causing the skin to “rebound” upon withdrawal. The medical term for becoming tolerant or resistant to treatment is “tachyphylaxis.”

The “rebound effect’ or “rebound phenomenon” is defined as the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms is often worse than pretreatment levels.

Topical Steroid Withdrawal (TSW)

Withdrawal,” in reference to medication, is defined as a group of symptoms that occur after stopping or reducing intake of a drug. “Topical Steroid Withdrawal” refers to the symptoms that occur when someone with RSS stops topical steroid use, reduces potency, applies topical steroids to reduced areas of the body, or applies them less often. Weaning, stepping down or ceasing use can all cause varying degrees of withdrawal symptoms.

In the RSS community, “TSW” is also used to reflect the timeframe of the withdrawal phase. For example, “6 months TSW” refers to the time that has passed since ceasing topical steroid treatment.

What are the most common symptoms of RSS?

The symptoms of RSS fall into two categories: symptoms that appear while using topical steroids and those that appear after discontinuing topical steroid use.

  • ‘Rebound’ redness between applications
  • Rashes spreading and developing in new areas of the body
  • Intense itching, burning, stinging
  • Failure to clear with usual course of treatment, requiring a higher potency topical steroid to achieve progressively less clearing.
  • Increased allergic response

  • Skin flushing bright red, resembling a sunburn
  • Visible and measurable flaking of skin – appears to be ‘snowing’
  • Oozing exudate
  • Skin cycling between oozing, swelling, burning, and flaking
  • Red sleeves: (arms/legs become red and inflamed, sparing palms/soles)
  • Thermoregulation altered (feeling too cold or too hot)
  • Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.
  • Nerve pain, sometimes described as “sparklers” or “zingers”
  • Enlarged lymph nodes
  • Edema
  • Eye dryness and irritation
  • Skin atrophy (often manifesting as “elephant wrinkles“)
  • Hair loss: (head and/or body)
  • Insomnia and altered body clock
  • Appetite changes
  • Fatigue
  • Emotional fluctuations, depression, anxiety

What are treatment options?

Since RSS is an iatrogenic condition caused by the use of topical steroids, proper management of the condition requires cessation of topical steroid treatment. In addition, a supportive doctor can help his or her patient navigate comfort measures, infection prevention, pain/itch management, anxiety therapies, sleep aids, immunosuppressants, and/or other appropriate medical interventions, as indicated.

The time period required to recover from RSS is individual, but is usually protracted and measured in months to years. As of this publication, there have been no proven medications or methods of treatment that speed up or quickly cure RSS. Available physician treatments address physical and emotional comfort, function and infection control. This condition resolves over time, and resolution of withdrawal symptoms varies on a case-by-case basis. However, many people report complete, long-term clearance and relief of associated symptoms once the withdrawal phase is complete.

What can I do if I suspect I have RSS?

It is important to consult your doctor to discuss the possible risks of ceasing topical steroids. While adrenal suppression and HPA axis suppression generally resolve by ceasing topical steroid therapy, caution must be exercised. Stopping topical steroids when the adrenal glands are severely depressed can risk adrenal crisis, which is life-threatening. Your doctor can run tests to determine cortisol levels and adrenal function prior to cessation of topical steroids and can continue follow-up during your withdrawal. Reading relevant research from scholarly, peer-reviewed journals will help you learn more about this condition. Finding a support group or joining online communities may offer additional support.

ITSAN.org is a resource for doctors, patients, and caregivers.  Seek medical advice directly from your doctor.

This information is provided as a service to patients and parents of patients who have RSS.  It is not intended to supplement appropriate medical care, but instead to complement that care with guidance in practical issues facing patients and parents.  Neither ITSAN, its Board of Directors, nor support group members and officials endorse any treatments or products reported here.  All issues pertaining to the care of patients with RSS should be discussed with a physician experienced in the treatment of this skin disorder.

The Textbook of Atopic Dermatitis on rebound flare and RSS:

… short term treatment of a flare of AD (atopic dermatitis) with topical corticosteroids is very effective while their long term use can lead to problems such as flare rebound and steroid addiction. Rebound flare after the discontinuation of topical corticosteroids is not uncommon. It occurs both in the context of an underlying skin disease, such as AD, and also in normal skin after prolonged application of topical corticosteroids.
An extreme form of rebound flare following the discontinuation of topical corticosteroids is the “red burning skin syndrome”. . . . Patients initially developed pruritus followed by burning and erythema. Further application of topical corticosteroids led to an exacerbation of the condition, described as corticosteroid addiction.
Source: page 51, Textbook of Atopic Dermatitis, edited by: Sakari Reitamo, Thomas A. Luger, Martin Steinhoff, published by: Informa Healthcare, London England, 2008

Other names for RSS